Thunderstorm Wind, Val Verde
- When
- May 9, 9:36 PM CST
- Where
- Val Verde County, Langtry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.820, -101.570
The Judge Roy Bean Visitor Center reported several trees uprooted in Langtry.
Showers and Thunderstorms developed over the Burro Mountains in Northeast Mexico and moved north over Val Verde County. The thunderstorms increased in strength as they moved north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Showers and Thunderstorms developed over the Burro Mountains in Northeast Mexico and moved north over Val Verde County. The thunderstorms increased in strength as they moved north. A cool front across Val Verde County, multiple outflow boundary interactions, and a weakness in the height field over the west part of South Central Texas helped to focus the thunderstorm activity over Val Verde County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 9, 8:41 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 941 PM CDT SAT MAY 9 2009 .DISCUSSION... CONTINUED FORECASTS PER TRENDS FROM 21Z TO 02Z AND SOME OF THE INPUT FROM 18Z SOLUTIONS...00Z RAOB INFO AND INPUT FROM RUC AND SOME INPUT FROM AVBL 00Z SOLUTIONS. AREA OF SHOWERS AND THUNDERSTORMS NEAR BIG BEND AND WEST OF DEL RIO AND EAGLE PASS WILL CONTINUE TO DRIFT NORTHWARD. THIS ACTIVITY WILL BRING A CHANCE OF SHOWERS TO THE WEST PART OF THE CWA OVER VAL VERDE AND MAVERICK COUNTIES FOR THE NEXT FEW HOURS. SHOWED LIMITED POPS FURTHER EAST...BLENDING TO LITTLE OR NO RAIN EAST OF A LEAKEY TO CARRIZO SPRINGS LINE. 00Z RAOB INFO SHOWED STABLE 700 TO 250 HPA ENVIRONMENT...EXCEPT OVER THE WEST PART OF THE AREA NEAR THE RIO GRANDE...WHERE WEAKNESS IN HEIGHT FIELD ALOFT AND SFC COOL FRONT MAKE FOR A CHANCE OF RAIN. FROM SUNDAY THROUGH TUESDAY...SUBTROPICAL HIGH INCREASES OVER SOUTH CENTRAL TEXAS AGAIN...SIGNALING HOT AND DRY AFTERNOONS TO MILD NIGHTS. ON WEDNESDAY HEIGHT FIELD ALOFT WEAKENS SOME...FROM PASSING S/W ENERGY JUST NORTH OF THE AREA...THEN HIGH ALOFT INCREASES TEMPORARILY THURSDAY...THEN WEAKENS LATE NEXT WEEK THROUGH NEXT WEEKEND OVER SOUTH CENTRAL TEXAS. FURTHER WEAKENING IN THE HEIGHT FIELD IS FORECAST FROM NEXT WEEKEND TO THE EARLY PART OF THE FOLLOWING WEEK...BRINGING THE STORM TRACK FURTHER SOUTH. THIS TYPE OF PATTERN WOULD SIGNAL A CHANCE OF RAIN FROM SHOWERS NEXT WEEKEND TO THE EARLY PART OF THE FOLLOWING WEEK. && .PREV DISCUSSION... /ISSUED 739 PM CDT SAT MAY 9 2009/ DISCUSSION... ADJUSTED FORECASTS PER TRENDS FROM 21Z TO 00Z AND SOME OF THE INPUT FROM 18Z SOLUTIONS AVAILABLE LATE THIS AFTERNOON. AREA OF SHOWERS AND THUNDERSTORMS NEAR BIG BEND AND WEST OF DEL RIO AND EAGLE PASS WILL CONTINUE TO DRIFT N AND NE. THIS ACTIVITY IS EXPECTED TO WEAKEN IN THE NEXT FEW HOURS AS IT MOVES NORTHEAST...SO MADE ADJUSTMENTS TO FORECASTS ON THESE LATE AFTERNOON TO EARLY EVE. MAY 9, 2009 TRENDS. FURTHER EAST CONTINUED MOSTLY STABLE CONDITIONS PREVAIL... AS SUBSIDENCE FROM 700 TO 250 HPA IS MAINTAINING ITS TRENDS. WILL MONITOR FOR LATER ADJUSTMENTS IN THE EVENING WHERE MESO SCALE PATTERNS WILL SHAPE THE FINAL OUTCOME. WILL ALSO MONITOR INPUT FROM 00Z RAOBS AND FORECAST SOLUTIONS...PLUS SPRING OF 2009 TRENDS. FROM SUNDAY THROUGH TUESDAY...SUBTROPICAL HIGH INCREASES OVER SOUTH CENTRAL TEXAS AGAIN...SIGNALING HOT AND DRY AFTERNOONS TO MILD NIGHTS. ON WEDNESDAY HEIGHT FIELD ALOFT WEAKENS SOME...FROM PASSING S/W ENERGY JUST NORTH OF THE AREA...THEN HIGH ALOFT INCREASES TEMPORARILY THURSDAY...THEN WEAKENS LATE NEXT WEEK THROUGH NEXT WEEKEND OVER SOUTH CENTRAL TEXAS. FURTHER WEAKENING IN THE HEIGHT FIELD IS FORECAST FROM NEXT WEEKEND TO THE EARLY PART OF THE FOLLOWING WEEK...BRINGING THE STORM TRACK FURTHER SOUTH. THIS TYPE OF PATTERN WOULD SIGNAL A CHANCE OF RAIN FROM SHOWERS NEXT WEEKEND TO THE EARLY PART OF THE FOLLOWING WEEK. PREV DISCUSSION... /ISSUED 630 PM CDT SAT MAY 9 2009/ DISCUSSION... SEE AVIATION DISCUSSION. AVIATION... THIS EVENING A WEAK FRONTAL BOUNDARY EXTENDED FROM COMSTOCK TO JUNCTION AND LLANO WHILE AN AREA OF SHOWERS AND THUNDERSTORMS WAS LOCATED OVER NORTHERN MEXICO...SOUTH OF BIG BEND. THESE STORMS ARE DRIFTING TO THE NORTH AND EAST. THERE IS STILL A SLIGHT CHANCE THAT A FEW TSTMS MAY FIRE ON THE FRONTAL BOUNDARY THIS EVENING...HOWEVER WILL NOT INCLUDE IN THE TERMINALS DUE TO THE ISOLATED NATURE OF THE POSSIBLE CONVECTION. VFR CONDITIONS PREVAIL ATTM. MVFR CIGS WILL DEVELOP BY 08Z AT THE I-35 TERMINALS AND WILL SPREAD TO KDRT BY 12Z. CIGS WILL IMPROVE TO VFR AFTER 16Z. SFC WINDS WILL REMAIN SOUTH TO SOUTHEAST AT KSAT AND KSSF. WINDS WILL SHIFT TO THE EAST TONIGHT AT KDRT AND KAUS AS THE WEAK FRONTAL BOUNDARY SAGS SOUTHWARD. SOUTH TO SOUTHEAST WINDS OF 10 TO 15 KTS WILL PREVAIL SUNDAY AFTERNOON. PREV DISCUSSION... /ISSUED 339 PM CDT SAT MAY 9 2009/ DISCUSSION... THE MAIN FOCUS THIS FORECAST CYCLE IS ON CONVECTIVE POSSIBILITIES FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EVENING. THE FOCUS AREA IS ALONG AND NORTH OF A COLD FRONT...WHICH IS CURRENTLY ORIENTED ALONG A LINE FROM JUST SOUTH OF DALLAS TO BRADY TO NEAR DRYDEN. THE FRONT IS CREEPING SOUTHWARD AND WILL STALL AT SOME POINT THIS EVENING ACROSS THE NORTHERN HALF OF OUR AREA BEFORE WASHING-OUT. ONGOING CONVECTION OVER THE SIERRANAS DEL BURRO IS ON THE UPTREND AND WILL TEND TO STAY PINNED ALONG THE HIGHER TERRAIN THROUGH 23Z...OR UNTIL THE FRONT GETS FURTHER SOUTH AND INTERACTS WITH THE MOUNTAINS. AT THAT POINT...THUNDERSTORMS MAY HOOK-UP WITH THE FRONT AND MOVE EAST ACROSS THE RIVER INTO OUR WESTERNMOST COUNTIES. THE 20Z LAPS ANALYSIS SHOWS CAPES OF 3500-5000 J/KG OVER OUR WESTERN AREAS...AND THIS WILL LIKELY INCREASE PRIOR TO 23Z PER THE 18Z RUC DATA. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES CAN NOT BE RULED- OUT ALONG AND NORTH OF THE FRONT. ALL OF THAT SAID...POPS ARE LOW (20-30%) AND THE CAPPING INVERSION STILL NEEDS TO BE BROKEN OVER OUR AREA. CHANCES FOR RAIN ARE SLIM-TO-NONE THROUGH THE REMAINDER OF THE FORECAST CYCLE...ALTHOUGH THE 12Z MEDIUM RANGE MODEL SOLUTIONS DO OFFER SOME HOPE THAT THE RIDGE WILL BACK-OFF TO THE SOUTH AND ALLOW THE WESTERLIES TO INTRUDE TOWARD THE MIDDLE AND END OF THE WEEK. EITHER WAY...TEMPERATURES WILL REMAIN ABOVE NORMAL AND OUR NUMBERS ARE GENERALLY ABOVE THE 12Z GFS MOS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 93 72 93 71 / 10 - - 10 - AUSTIN BERGSTROM INTL AIRPORT 69 92 70 93 70 / 10 - - 10 - NEW BRAUNFELS MUNI AIRPORT 70 94 71 95 71 / 10 - - 10 - BURNET MUNI AIRPORT 66 88 70 89 70 / 10 10 10 10 - DEL RIO INTL AIRPORT 70 94 75 96 73 / 20 10 - - - GEORGETOWN MUNI AIRPORT 65 87 70 90 70 / 10 10 - 10 - HONDO MUNI AIRPORT 68 93 72 95 71 / 10 - - - - SAN MARCOS MUNI AIRPORT 70 93 71 93 71 / 10 - - 10 - LA GRANGE - FAYETTE REGIONAL 72 91 71 90 72 / 10 - - - - SAN ANTONIO INTL AIRPORT 70 93 73 94 72 / 10 - - - - STINSON MUNI AIRPORT 71 94 73 94 72 / 10 - - - - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/13/JB/11/10
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 720 PM CDT SAT MAY 9 2009 TXZ171>173-183>194-202>209-217>225-228-101200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 720 PM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A WEAK FRONTAL BOUNDARY WILL REMAIN ACROSS THE NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS. THIS WILL ONCE AGAIN ACT AS THE FOCUS FOR ISOLATED SEVERE THUNDERSTORMS SUNDAY EVENING. THE MAIN THREAT AREA WILL BE NORTH OF A LINE FROM LLANO TO TAYLOR OR NORTH OF HIGHWAY 29. THE MAIN SEVERE THREAT WILL BE HAIL ONE INCH OR LARGER AND WINDS 60 MPH OR GREATER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION WILL NO BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1034 PM CDT SAT MAY 9 2009 TXZ183-100430- VAL VERDE- 1034 PM CDT SAT MAY 9 2009 ...STRONG THUNDERSTORMS WERE AFFECTING VAL VERDE COUNTY... AT 1030 PM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LANGTRY TO 12 MILES SOUTHWEST OF SEMINOLE CANYON STATE PARK TO 6 MILES WEST OF AMISTAD VILLAGE...OR ALONG A LINE EXTENDING FROM LANGTRY TO 19 MILES SOUTH OF LANGTRY TO 15 MILES SOUTH OF COMSTOCK...MOVING NORTHEAST AT 20 MPH. PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS... SEMINOLE CANYON STATE PARK...SHUMLA AND COMSTOCK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.
The Laughlin AFB radar (KDFX), 139 km away, was scanning. The volume nearest the first event began at 03:36 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
The Judge Roy Bean Visitor Center reported several trees uprooted in Langtry.
Dime to Quarter size hail was reported by the Co-op observer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158580, 158579.